Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 19, NWS Rapid City, SD

June 7, 2021Lawrence County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 7, 2021, 4:36 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2021, 4:36 PM MDT (22:36 UTC)
Expired
Jun 7, 2021, 5:30 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lawrence County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:50 PM MDTHAIL 0.7Rochford, SD
Jun 7, 5:00 PM MDTHAIL 18 Ssw Brownsville, SDA FEW HAILSTONES WERE STILL FALLING AT 530 PM MDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-864 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS53 KUNR 072236
SVRUNR
SDC081-103-072330-
/O.NEW.KUNR.SV.W.0019.210607T2236Z-210607T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
436 PM MDT Mon Jun 7 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  South central Lawrence County in west central South Dakota...
  West central Pennington County in west central South Dakota...

* Until 530 PM MDT.

* At 436 PM MDT, a severe thunderstorm was located 3 miles west of
  Rochford, or 14 miles south of Lead, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rochford around 455 PM MDT.

Other locations in the path of this severe thunderstorm include
Roubaix Lake and Mystic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4406 10386 4421 10380 4421 10358 4402 10359
TIME...MOT...LOC 2236Z 273DEG 8KT 4414 10378 

HAIL...1.25IN
WIND...60MPH
 
$$

Eagan
4 follow-up statements
786 
WWUS53 KUNR 072248
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
448 PM MDT Mon Jun 7 2021

SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
448 PM MDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...

At 448 PM MDT, a severe thunderstorm was located near Rochford, or 14
miles south of Lead, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Rochford, Roubaix Lake, and Mystic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 10382 4414 10381 4420 10378 4421 10358
      4402 10359
TIME...MOT...LOC 2248Z 273DEG 7KT 4414 10376 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
894 
WWUS53 KUNR 072300
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
500 PM MDT Mon Jun 7 2021

SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
500 PM MDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...

At 500 PM MDT, a severe thunderstorm was located over Rochford, or 14
miles south of Lead, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rochford, Mystic, and Roubaix Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 10379 4414 10381 4420 10378 4421 10358
      4405 10359
TIME...MOT...LOC 2300Z 273DEG 8KT 4414 10372 

HAIL...1.25IN
WIND...60MPH
 
$$

Eagan
430 
WWUS53 KUNR 072314
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
514 PM MDT Mon Jun 7 2021

SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
514 PM MDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...

At 514 PM MDT, a severe thunderstorm was located near Rochford, or 14
miles south of Lead, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rochford and Roubaix Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10376 4420 10374 4421 10358 4411 10359
TIME...MOT...LOC 2314Z 255DEG 10KT 4415 10367 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
366 
WWUS53 KUNR 072322
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
522 PM MDT Mon Jun 7 2021

SDC081-103-072332-
/O.EXP.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
522 PM MDT Mon Jun 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAWRENCE AND
WEST CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds, and heavy rain are still possible with this 
thunderstorm.

LAT...LON 4411 10376 4420 10374 4421 10358 4411 10359
TIME...MOT...LOC 2322Z 273DEG 8KT 4415 10365 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:32 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 7, 2:32 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
232 PM MDT Mon Jun 7 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 232 PM MDT Mon Jun 7 2021

Current surface analysis shows nearly stationary low pressure
over western SD, with northward moving warm front generally across
far northern SD right now. Cool front extends west-southwest from
the low through east central WY. Upper level analysis shows ridge
just to the east of the region, with southwesterly flow aloft
from the Great Basin into the Northern Plains. Skies are mainly
sunny at this time, with a few showers and storms starting to
develop over southeast into east central WY right now. Temps are
in the 80s and 90s right now, warmest toward south central SD.
Winds are north-northwest to the west of the cool front and
southerly ahead of it.

A very warm and occasionally active pattern looks in store for much
of the week as the area stays on the west side of a fairly
persistent ridge centered to the east of the region. Southwest flow
aloft will bring occasional disturbances across the region, with
thunderstorm potential at times through Thursday.

For late today into this evening, a weak disturbance noted on water
vapor imagery over southeast WY, will move northeast across the
region. Main activity in our area will likely develop from southwest
to north central SD late this afternoon and evening. MUCAPE values
of 500 to over 1500 j/kg are progged from the Black Hills area to
central SD late today, with the higher values the further east you
go across the region. Shear looks quite weak in most areas, but
potentially sufficient more organized storms from parts of northwest
and north central SD into southeastern ND, near the slowly northward
moving frontal boundary. Activity should be more of the multicell
variety elsewhere, with individual storms having a hard time
sustaining themselves. The strongest storms would have the potential
to produce marginally severe hail, but strong wind gusts look to be
the main threat, especially if storms organize better to the
northeast of the Black Hills this evening. The main activity should
mostly taper off/move out of the area toward late evening/midnight.

Will likely see a higher threat for severe weather later Tuesday
into Tuesday evening across a good portion of the area, with the
better threat shifting further to the west and north across the
region, along and to the east of the frontal boundary that should be
across north central WY and southeast MT. Southeasterly winds will
bring better moisture and instability further west into at least far
northeast WY and accompanying shortwave energy will track further
west across the region. CAPE values of 1000 to over 2000 j/kg are
expected across much of the area later Tuesday, with the highest
values again to the north and east of the Black Hills. Shear still
looks weak in many areas, but most favorable for isolated stronger
storms over northwest SD at this point. Latest CAMS are pointing
toward a potential squall line formation across far eastern
WY/southeast MT into the western Dakotas, along and ahead of a
developing dryline.

Wednesday could be a mainly dry day for most areas, with the best
chance for a few storms developing toward central SD later in the
day. As ridge shifts further east of the region on Thursday, a cold
front is expected to move into the area during the afternoon and
evening hours. A more potent shortwave should accompany the front
and bring a chance for storms in many areas by early evening,
especially from the Black Hills area north and eastward. A lot of
instability will build ahead of the front and shear will become more
favorable for severe storms as the front approaches.

As far as temperatures go this week, very warm to hot conditions
will return through Thursday, with highs in the upper 80s and 90s on
the plains and 80s over the Black Hills. The area will get at least
a brief break in the heat for Friday, similar to yesterday, before
likely rising well above average again over the weekend. Chances for
showers and storms look minimal at this point for at least Friday
and Saturday, but could increase some late on Sunday and especially
early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1104 AM MDT Mon Jun 7 2021

Northwesterly winds across NE WY will turn easterly late tonight
while southeasterly winds will shift northwesterly late this
afternoon behind surface trough. Scattered storms are expected
to develop later this afternoon and evening over eastern WY and
push NE along the trough into SW SD late this afternoon, tracking
NE into central SD this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Eagan
Hazardous weather outlook, Jun 7, 4:38 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MDT Mon Jun 7 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this afternoon and
evening, mainly from southwest South Dakota into central South
Dakota. Isolated severe weather is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorms are possible Tuesday through
Thursday, mainly over western and central South Dakota. Isolated
severe weather will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 4:24 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Mon Jun 7 2021

SDZ024-028-072300-
Northern Black Hills-Central Black Hills-
424 PM MDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES...

At 424 PM MDT, a strong thunderstorm was located over Black Fox
Campground, or 13 miles south of Lead, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochford, Flag Mountain, and Black Fox Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4406 10387 4424 10387 4426 10369 4406 10370
TIME...MOT...LOC 2224Z 270DEG 6KT 4416 10383

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:24 PM MDTSpecial Weather StatementUNRLawrence36 min
Jun 7, 5:28 PM MDTSpecial Weather StatementUNRLawrence32 min
Jun 7, 5:43 PM MDTSpecial Weather StatementUNRFall River47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.